Feels like I cannot breathe, tight chest. Am I overmedicated?

I started taking levothyroxine mid Feb this year when diagnosed with Hashimotos and at that point my T4 was at 13.5 and TSH at 18. I was put on 50mcg.

7wks later at my next blood test my TSH had dropped to 5.9 but as wanting to get pregnant my GP upped my does to 75mcg.

I had another blood test done two weeks after (now 9wks in in total. 2wks at 75mcg) for fertility purposes but they also tested TSH levels they were now at 2.5.

Another 4 wks on (6wks at 75mcg) and still on a 75mcg dose I am experiencing difficulty in sleeping and a regular feeling of not being to get my breath, like a tight chest. I have not had my T4/T3 tested since the first time round and am not due them to be done until July.

I take a high dose Vit D, B-12, Vit A, Vit C and Selenium supplements also - but take those at lunchtime approx. 6-7hrs after taking my levo.

It disturbed my sleep so much last night that I spent 5hrs trying to get to sleep with this horrible feeling whilst trying not to panic or feel worried as this seems to make it feel worse. Eventually I dropped of after taking my levothyroxine. I am now in the habit of taking it at 6am as I am someone who NEEDS to be able to eat my breakfast when I get up. I tried taking it at night but it is too difficult to make sure I have not eaten for the minimum amount of hours needed to have an empty stomach. Although when taking at night my sleep was deep and I dropped off easily I would wake feeling quite 'out of it' each morning. So I have gone back to taking it first thing.

When I get this tight chest feeling my heart doesn't feel like it is beating out of my chest or anything, far form it, I struggled to feel my heartbeat! But my chest feels tight and unable to expand and I cannot even have a deep yawn as I normally would when I am tired.

I am also experiencing swings between feeling really hot and normal temp at times. Usually quite cold, this unusual for me.

Has anyone else experienced this and did you manage to figure out what was happening? I have wondered if I am now over medicated and if taking 75mcg is too much. G.P did say to watch that I don't get a 'manic' feeling but I forgot to ask if I should drop my dose if I do!? Help!

6 Replies

oldestnewest
  • I too experience this tightness in my chest - cannot manage to walk uphill as it feels like my chest is going to explode. I am currently on 100 thyroxine and nebivilol beta blocker. You are obviously a lot younger (I am early 60s) but it still gives you the same degree of panic. I go to a weekly meditation class and funnily enough some times I struggle to feel my heartbeat and other times I can feel the pounding so strongly in the stomach area. My blood tests come back 'within the range' so my gp is not interested. Hopefully some of the experts on these boards will be able to advise.

  • I was having trouble breathing before I went on levo. Not tightness, it just felt like my chest muscles were too weak to take a deep breath. For me, that went after I went on levo. So I'd say it is symptom, but whether in your case it's because you are over or under medicated I wouldn't like to guess at.

    Do you feel you could cut back to, say, 50mg/75mg on alternate days and see if it makes a difference?

    There's so much trial and error involved.

  • Hi it sounds to me that you may be under medicated. make sure you have a new test for TSH, T4 and Free T3, ask receptionist for results and vital ranges ( vary). You may need more T4 ( levo) and some T3 too.Also I would be sure to have a vit D, b12 and Folic acid and iron/ferritin.There is a connection. If still having problems may be ask to see a good Endo, of your choice. Often with thyroid treatment you can be worse to start with on treatment. An Endo deals with all hormone issues and more besides.They also do all the tests you need.

    Best wishes,

    Jackie

    Not sure if you know but if you wish to reply to some one click on"Reply to this" under their post.

  • I experienced similar problems, Insomnia, palpitations and feeling hot. I too now take vit c, vit b12, b-complex and magnesium. Since I began taking vit c I have been experiencing breathlessness and tightness in my chest. It's like asthma, but if I take my magnesium when this happens it goes away.

    I have been reading more about magnesium and was suprised to read it's good for asthma. My husband had a bit of an episode after a chest infection with difficulty breathing, he took some magnesium within 15 mins it went away.

    Also again have your iron/ferritin checked as jackie suggested. I started taking iron tablets and felt really hyper after about a week had to stop taking them felt so bad. Turned out I didn't need them. When I checked with my GP they'd done a full iron panel and I was in range.

    Since I started taking b12 I have been sleeping much better, still waking but managing to get back to sleep. It took about 7weeks for it to get in my system. How long have you been taking your vits, as they can take time.

  • I always felt ill when my TSH was lower, even when it was still well within the normal range. Pretty much if it went under 1.5 I'd feel very worked up and want to take more breaths. I've recently been looking at the Stop The Thyroid Madness website and they say that you need certain things, like iron and cortisol levels, to be good before you can really use thyroid hormone properly. So it may be that you do need 75mcg levo, or more, to avoid being hypo, but something else isn't quite right, so it's making you ill. Maybe have a look at their website and see if it suggests anything.

  • This is an allergy reaction to, most prob, one of the pills you are taking. ALSO, NOTE: New testing has experts agreeing that Vitamin D deficiency is caused by other problems such as iron deficiency, thyroid problems, etc, rather than lack of sun. Beware of vitamin D supplements. Find out what your basic deficiencies are and work on that. D will take care of itself, I'm guessing. So few people have luck with Vit D and it seems, from thousands of posts I've read, that it does little good. Even one expert swears it's poison (see how they use Vit D in rat poisoning). Anyway, when you begin to take supplements, take one at a time so you can gauge if you are allergic or intolerant. Tight chest signifies an allergy. I am not a doctor....just a person who does constant research for my health on internet because all my doctors are clueless and believe all the hype they get from big pharma.

You may also like...